Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS Grand Rapids, MI

September 7, 2001Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2001, 7:59 PM EDT for Jackson County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 7:59 PM EDT (23:59 UTC)
Expired
Sep 7, 2001, 8:45 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Jackson County, MI

The radar

The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:05 PM EDTThunderstorm Wind 53 ELiberty, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS53 KGRR 080000
SVRGRR
MIC065-075-080045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 PM EDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 845 PM EDT

* AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HANOVER...OR ABOUT 10
  MILES NORTHEAST OF HILLSDALE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CLARK LAKE...HORTON AROUND 805 PM EDT
   VANDERCOOK LAKE AROUND 810 PM EDT
   MICHIGAN CENTER...OAK POINT...NAPOLEON...JACKSON AROUND 815 PM EDT
   LEONI AROUND 820 PM EDT
   GRASS LAKE AROUND 825 PM EDT
   MUNITH AROUND 830 PM EDT

THIS STORM HAS A HISTORY OF KNOCKING DOWN POWER LINES IN THE CITY OF 
HILLSDALE.

MJS/RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:05 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 7, 4:05 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT FRI SEP 7 2001

SCATTERED SHRA/TSRA SHOULD CONTINUE INTO THE EVENING HOURS BEFORE
BEST HEATING IS LOST.  LINE OF STORMS OVER WISCONSIN WAS WEAKENING
AS IT PULL AWAY FROM BEST DYNAMICS WITH THE LOW LEVEL JET PUSHING
INTO THE U.P.  STILL... NORTHWESTERN COUNTIES COULD GET CLIPPED BY
THIS ACTIVITY THIS EVENING.  MEANWHILE CURRENT LAPS CAPES OVER FAR
SOUTHERN MI HAS ROCKETED UP TO 2500 J/KG AND SCATTERED INDIANA
CONVECTION SHOULD SPREAD INTO THE CWA THIS EVENING.  NEXT IN THE
SERIES OF SHORT WAVES TO TRACK INTO THE UPPER MIDWEST BY EARLY
MORNING.  LOW LEVEL JET ASSOCIATED WITH THIS FEATURE IS POINTING
TOWARD CENTRAL LAKE MICHIGAN BY DAYBREAK.  WEAK SPEED MAX AT H3
PULLS NORTHWARD ACROSS LAKE MICHIGAN BY MORNING WHICH SHOULD PRODUCE
SOME UPPER DIVERGENCE.  WILL GO WITH LIKELY POPS OVER THE
NORTHWESTERN COUNTIES DUE TO THIS ONE/TWO PUNCH OF PCPN...ELSEWHERE
WILL CARRY CHC POPS.  WITH DEW POINTS HOVERING AROUND 70 TEMPS
SHOULD NOT FALL BLO THIS MARK TONIGHT.

SATURDAY SHOULD BE A SIMILAR DAY AS TODAY WITH SCATTERED CONVECTION
AROUND DURING THE EARLY MORNING WITH THE ABOVE MENTIONED SHORT
WAVE.  THIS WAVE AND ITS LOW LEVEL JET PULLS NORTHEAST INTO LAKE
SUPERIOR BY LATE DAY...WHICH SHOULD ONCE AGAIN SPELL A BREAK IN THE
PCPN FOR SW MI.  AMOUNT OF SUNSHINE WILL AGAIN BE A TOUGH CALL AS
LOW LEVEL MOISTURE CONTINUES TO DEEPEN THRU THE DAY.  THIS WILL HAVE
A MAJOR AFFECT ON THE TEMP FORECAST AS WELL AS THE CHC FOR SCATTERED
CONVECTION REDEVELOPING DURING AFTERNOON HEATING.  WILL GO MIDDLE OF
THE ROAD FOR NOW...TEMPS AROUND 80...MOSTLY CLOUDY/PARTLY
SUNNY...WITH CHC POPS.

SURFACE COLD FRONT FINALLY MAKES IT INTO THE CWA LATE SATURDAY
NIGHT.  LACK OF ANY UPPER SHORT WAVE...LOW LEVEL JET...OR UPPER JET
DYNAMICS WITH THE FRONTAL PASSAGE LEADS ME TO BELIEVE
SHOWERS/THUNDERSTORMS SHOULD BE SCATTERED WITH THE NIGHT TIME
FRONT.  CHC POPS ONCE AGAIN.

BY SUNDAY THE COLD FRONT SHOULD SLIDE EAST AS THE UPPER TROF STILL
LURKS TO OUR WEST.  SUBSIDENCE AND NVA MOVES ACROSS THE REGION EARLY
DURING THE DAY LEADING TO PARTIAL CLEARING BEHIND THE FRONT.  AGREE
WITH ETA/S EVOLUTION OF YET ANOTHER WAVE WRAPPING AROUND THE BASE OF
THE UPPER TROF AND HEADING OUR WAY BY LATE DAY.  WILL CARRY CHC POPS
IN THE FAR SOUTHERN COUNTIES FOR AFTERNOON/EVENING SHOWERS RETURNING
AS GOOD ISENTROPIC LIFT IS SHOWN JUST SOUTH OF THE CWA BY 00Z.  BEST
LIFT MOVES ACROSS THE SOUTHERN PORTION OF THE CWA OVERNIGHT...WHERE
LIKELY POPS WILL BE USED...CHC POPS NORTH.  TEMPS WILL REMAIN
MODERATE AS COOLEST AIR WILL NOT MOVE IN UNTIL UPPER TROF HAS
PASSED.

JK

EXTENDED FORECAST DISCUSSION...
EACH MODEL RUN SLOWS DOWN THE TRAILING WAVE ASSOCIATED WITH LATEST
LONGWAVE TROUGH MOVING THROUGH THE GREAT LAKES.  THE TREND ON MOST
OF THE MODELS IS FOR A SOUTHERN STREAM WAVE TO BE MORE CLOSED OFF
WITH EACH RUN. THIS TREND WOULD MOVE A DECENT SURFACE LOW NORTHEAST
INTO MICHIGAN IN THE MONDAY TIME FRAME.  THE ETA SEEMS STRONGEST
WITH THIS IDEA BUT THE CANADIAN...AVN...AND ETA HAVE ALL BEEN
TRENDING THAT WAY FOR SEVERAL RUNS IN A ROW NOW.  I FEEL STRONGLY A
WAVE WILL FORM ON THE FRONT SUNDAY... THEN MOVE ACROSS LOWER
MICHIGAN DURING MONDAY.  THIS WILL KEEP SOUTHWEST MICHIGAN IN THE
WARM AIR INTO MONDAY EVENING... AND KEEP THE POTENTIAL FOR VERY WET
THUNDERSTORMS GOING THROUGH MONDAY.  WITH SUBTROPICAL AIR IN PLACE
AND A POSSIBLE CLOSED UPPER LOW BRINGING SUBTROPICAL AIR OVER A
FRONTAL SYSTEM NEARLY STATIONARY OVER SOUTHWEST MICHIGAN... THE
THREAT FOR VERY HEAVY RAINFALL EXISTS MONDAY WITH THIS SYSTEM AND WE
WILL HAVE TO MONITOR THIS SYSTEM FOR THAT POTENTIAL.  THE GOOD NEWS
IS RIVER LEVELS ARE STILL LOW. SINCE THE SOUTHERN STREAM SEEMS TO
STAY IN CONTROL OF OUR WEATHER THROUGH THE WEEK... SO HIGH AND LOW
TEMPERATURES WILL BE WARMER THAN THE MRF MOS FORECASTS THROUGH THE
FORECAST PERIOD.  IT STILL SEEMS THERE WILL BE A DRY PERIOD TOWARD
THE MIDDLE OF THE WEEK... BUT THEN ANOTHER NORTHERN STREAM WAVE WILL
INTERACT WITH ANOTHER SOUTHERN STREAM WAVE TO BRING THE CHANCE FOR
MORE SHOWERS AND THUNDERSTORMS FRIDAY. SEEMS AT THIS TIME THAT
SOUTHWEST MICHIGAN WILL BE ON THE SOUTHERN EDGE OF THIS SYSTEM AND
GIVEN WHAT HAS BEEN HAPPENING OF LATE... I COULD SEE SOUTHWEST
MICHIGAN BEING DEEPER IN THE WARM AIR AND MOST OF THE FRIDAY
PRECIPITATION STAYING NORTH OF US.

WDM

.GRR...NONE

In the hours before

Local storm report, Sep 7, 5:28 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
528 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    SARANAC                   MI   .75 INCH HAIL
09/07/01   IONIA                          SMALL TREE LIMBS ALSO DOWN
                                          REPORTED BY SPOTTER

JK
Local storm report, Sep 7, 5:53 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
553 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    DELTON                    MI   WIND DAMAGE
09/07/01   BARRY                          NUMEROUS LARGE TREES DOWN
                                          ALONG A 5 MILE STRETCH FROM
                                          DELTON TO GULL LAKE
                                          REPORTED BY LAW ENFORCEMENT

JK
Local storm report, Sep 7, 6:07 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
607 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    DELTON                    MI   WIND DAMAGE
09/07/01   BARRY                          NUMEROUS LARGE TREES DOWN
                                          ALONG 5 MILES STRECH FROM
                                          DELTON TO GULL LAKE
                                          REPORTED BY LAW ENFORCEMENT

0540 PM    5 N NASHVILLE             MI   WIND DAMAGE
09/07/01   BARRY                          SEVERAL 10 INCH DIAMETER
                                          TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

JK
Local storm report, Sep 7, 6:09 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
609 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ALMA                      MI   WIND DAMAGE
09/07/01   GRATIOT                        TREES BLOWN DOWN DUE TO
                                          THUNDERSTORMS WINDS.
                                          REPORTED BY LAW ENFORCEMENT

WDM
Local storm report, Sep 7, 6:20 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 PM EDT FRI SEP 7 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    GRAND LEDGE               MI   WIND DAMAGE
09/07/01   EATON                          TREES BLOWN DOWN DUE TO
                                          THUNDERSTORM WINDS.
                                          REPORTED BY LAW ENFORCEMENT

GREENE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:22 AM EDTSevere Thunderstorm WarningGRRMuskegon38 min
Sep 7, 7:49 AM EDTSevere Thunderstorm WarningGRROttawa41 min
Sep 7, 8:00 AM EDTSevere Thunderstorm WarningGRRKent60 min
Sep 7, 5:16 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia59 min
Sep 7, 5:41 PM EDTSevere Thunderstorm WarningGRREaton49 min
Sep 7, 5:46 PM EDTSevere Thunderstorm WarningGRRGratiot44 min
Sep 7, 6:12 PM EDTSevere Thunderstorm WarningGRRClinton48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.